In light of Robin Williams’ passing, I now have the courage to tell the story of why my leg was amputated above the knee. I want to share with as many people possible, so that awareness of this problem begins to occur.
A doctor botched a knee replacement, and didn’t believe me when I said something was wrong. He said, “You are diagnosed with a mental illness, you take an anti-depressant, you are just being psychosomatic, there’s nothing wrong.” It turns out he broke the tibia in two places, put in a rod that was too big, and possibly put in the wrong knee. I was unable to sue because statute of limitations favor doctors and it took 3 1/2 years for my leg to die. During that time I was gripped by a painful illness called RSD, or Reflex Sympathetic Dystrophy. My skin began to discolor, and in 1 years time I went from walking to an electric wheelchair.Tough when you played soccer for 35 years. But please hear me when I say that suing is not the point.
This happened, and it has helped me to embrace myself in a way I never thought possible. I find value in who I am and serving others to the best of my abilities. I am poor but rich, I have blessings beyond number, and I pray that I can show one other person that NO MATTER WHAT LIFE BRINGS,WE CAN NOT JUST SURVIVE, BUT THRIVE.
I am doing extremely well and I hope I can bring awareness that the medical profession tends to be very dismissive to people who may take an anti-depressant. I have done surveys, and a lot of people lie to their doctors about medications they take for that very reason. I was in a wheelchair for 4 1/2 years. With the immense help of physical therapy, now can walk on a treadmill, and they are teaching me boxing for weight shift and balance. I wear my prosthetic 15 hours a day.
I am blessed. I hope and pray that we can bring awareness to this issue, especially for our military personnel who might further bear this stigma. They deserve more. I only want to be inspiring and encouraging, rather than bitter and angry. If you’re blessed and ya know it clap your hands